Shiitake mushrooms are considered beneficial since they are packed with phosphorus, potassium and vitamin B. It is one of the common ingredients in Asian dishes and its extract is often utilized to prepare medications to manage conditions such as high cholesterol.
Even though shiitake mushrooms are highly beneficial, some end up with an allergic reaction particularly shiitake dermatitis. This reaction is not usually dangerous but its symptoms can cause discomfort and can be debilitating.
What are the common culprits?
A toxic reaction takes place once the body experienced a reaction to lentinan which is a starch-like component in shiitake mushrooms. Take note that lentinan can cause the dilation of the blood vessels and the release of inflammatory compounds beneath the skin that instigates the symptoms of a reaction.
This reaction typically develops once the mushrooms are only partially cooked or eaten raw. The allergy symptoms can also be triggered by sensitivity to salicylates which are chemicals present in every plant. Additionally, an individual can suffer from an allergic reaction to shiitake mushrooms if allergic to mold or fungus.
What are the symptoms of a reaction to shiitake mushrooms?
It is important to note that a toxic reaction to shiitake mushrooms can strikingly mimic the symptoms of an allergic reaction. The typical reactions include the following:
- Reddened rash that is tender to the touch
- Small-sized, sore blisters over the rash
- Itchiness of the skin or in the mouth
- Facial puffiness
- Swollen hands and feet
- Nasal congestion
- Stomach discomfort
- Drop in the blood pressure
- Difficulty breathing
A doctor should be consulted if an individual is suspected to be allergic to shiitake mushrooms. The doctor will perform an allergy test to ensure that the mushroom is the exact cause of the symptoms.
An oral or topical steroid might be given by the doctor to alleviate the symptoms. Future reactions can be prevented by avoiding shiitake mushrooms or any products that might contain lentinan or salicylates.